About 4%-5% of children in the US are being treated with medications for
attention deficit hyperactivity disorder
(ADHD). The most common type of ADHD medications are stimulants. These medications can increase heart rate and blood pressure, which may be more serious in children with heart conditions. Many, but not all heart conditions, can be discovered with an
(ECG) test, a recording of the heart’s activity.
Reviews conducted by the Food and Drug Administration (FDA) and FDA Pediatric Advisory Committee found that there were cases of cardiac-related illnesses and deaths in children taking ADHD medications. However, there was no direct connection made between the medication and the heart conditions. The possible association has prompted the American Heart Association to recommend an EKG screening for any children planning to start a stimulant medication. The goal of the screening is to identify unknown heart disease.
About the Recommendation
On February 9, 2006, the Drug Safety and Risk Management Advisory Committee of the FDA Reports met and reviewed cases between 1999 and 2003. They found that 25 people (19 children) taking ADHD medications died suddenly and 43 people (26 children) had other serious cardiovascular illnesses such as
, and heart palpitations.
In March 2006 the FDA Pediatric Advisory Committee met to review additional cases in children from 1992 to February 2005. They found 11 cases of sudden deaths associated with
, 13 associated with amphetamines, and three sudden deaths in children taking
between 2003 and 2005.
There is a rare association of sudden cardiac death with stimulant drugs. Children with underlying heart problems may be at increased risk when taking stimulant medications. Sudden cardiac death occurs in 1,000-7,000 children annually in the US. The most common causes are
, long-QT syndrome, arrhythmogenic right ventricular dysplasia and dilated cardiomyopathy, coronary artery anomalies, primary ventricular fibrillation or
, and aortic rupture. Some of these, but not all, can be detected by EKG.
Based on this information, the American Heart Association suggests a screening electrocardiogram before starting stimulant medications in children with ADHD.
How Does This Affect You?
Definite links between ADHD medication and deaths or illness from heart-related conditions have not been made. However, it is well-known that stimulant drugs usually have a mild effect on heart rate and blood pressure. There is concern that this effect may be more serious in children with underlying heart problems. The EKG screenings are recommended to help identify some heart conditions and guide future treatment decisions.
You should notify your physician if you have a family history of any heart problems. Work with your child's pediatrician to develop a plan to address ADHD, based on your child’s individual needs.
American Heart Association
American Pediatric Association
Top ten things to know—cardiovascular monitoring of children and adolescents with heart disease receiving stimulant drugs. American Heart Association website. Available at:
. Accessed April 2, 2008.
Vetter V, Elia J, Erickson C, et al. Cardiovascular monitoring of children and adolescents with heart disease receiving stimulant drugs.